[Withdrawal of cerivastatin revealed a flaw of post-marketing surveillance system in the United States].
Cerivastatin, a lipid-lowering agent, was voluntarily withdrawn from the market because of high risk of rhabdomyolysis when used as monotherapy and as comedication with fibrates, especially gemfibrozil. Thereafter, investigators found a five-fold increase in the area under the curve (AUC) when cerivastatin was used as comedication with gemfibrozil and theorized that the increase was associated with inhibition of the hepatic uptake and metabolism. By contrast, a number of pharmacoepidemiological investigations--one of which involved evaluation of the Food and Drug Administration (FDA) database for suspected adverse drug reactions and 11 cohort studies of statin and fibrate users in United States showed the risk of rhabdomyolysis to be greater in cerivastatin than in other statins used in either monotherapy or in comedication with fibrates, especially gemfibrozil. This incident regarding risk of rhabdomyolysis in cerivastatin monotherapy was taken to court in the United States and unpublished company (manufacturer of cerivastatin) documents were opened. The incident was then analyzed and discussed in the Journal of American Medical Association (JAMA) as a concern of the current US post-marketing surveillance system. The company's action and timing were judged and found to be inappropriate (although companies of this sort generally have insurmountable conflicts of interest), and the work of the US regulatory system and funding for post-marketing safety management were found to be insufficient. On the basis of the current situation, the authors and editors recommend further improvement of post-marketing regulations including the establishment of an independent drug safety board to oversee post-marketing surveillance. Among the opened, unpublished data, was the finding that cerivastatin obviously induced myopathy in a dose-dependent manner when administrated as monotherapy. As for other statins, only limited data was available for the relationship between the dosage and the rate of myopathy. For the safety use of statins, this should be clarified by proper surveillance system.